Georgia, 2011

Drought in Georgia, March 29 to 31, 2011

March 29 to 31, 2011 · NWS TAE · 1 event in 1 county or zone

Severe drought conditions (D2) developed at the end of the month in Tift county and continued into April.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Severe drought conditions (D2) developed at the end of the month in Tift county and continued into April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 28, 8:00 PM EST, 4 hours earlier.

Area forecast discussion, Mar 28, 8:00 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
900 PM EDT MON MAR 28 2011

.DISCUSSION...MUCH LESS SEVERE WEATHER TODAY...ALTHOUGH WE DID HAVE
ONE CLASSIC LEFT MOVING SUPER CELL PUT DOWN SOME HAIL OVER IN
CALHOUN AND NRN LIBERTY COUNTIES. THE FRONT IS STILL HUNG UP OVER
THE FL BIG BEND AND WE CONTINUE TO SEE SOME WEAK CONVECTION
DEVELOPING ON IT. HOWEVER...NO MORE SEVERE STORMS ARE EXPECTED. WE
LOWERED POPS AND LIMITED THEM TO AREAS ALONG AND S OF THE FRONT. THE
REMAINDER OF THE FORECAST IS ON TRACK.

&&

.MARINE...A COLD FRONT WILL MOVE VERY SLOWLY SOUTHEAST ACROSS THE
COASTAL WATERS TONIGHT...THEN STALL SOUTH OF OUR AREA TUESDAY.
ANOTHER COLD FRONT...ALONG WITH MULTIPLE WAVES OF LOW PRESSURE...
WILL MOVE SLOWLY EAST ACROSS THE MARINE AREA WEDNESDAY AND THURSDAY.
WINDS WILL PICK UP OUT OF THE EAST AROUND 15 KT TONIGHT.

&&

.AVIATION...THROUGH 00Z WED.
A STATIONARY FRONT IS DRAPED ACROSS THE REGION THIS EVENING WITH
ABUNDANT LOW LEVEL MOISTURE. LOW CIGS WILL BE A FORECAST CHALLENGE
OVERNIGHT AND INTO TUESDAY. CIGS ARE VARIABLE ACROSS THE AREA THIS
EVENING WITH OBS RANGING FROM VFR TO LIFR AT THE TERMINALS. GUIDANCE
INDICATES THAT CIGS WILL GRADUALLY LOWER INTO THE LIFR RANGE
AREAWIDE TONIGHT AND THE OFFICIAL FORECAST HAS FOLLOWED SUITE. CIGS
WILL LIKELY BE SLOW TO LIFT DURING THE DAY TUESDAY WITH IFR
CONDITIONS LINGERING THROUGH THE MORNING AND MVFR EXPECTED FOR THE
AFTERNOON HOURS.

&&

.FIRE WEATHER...ABUNDANT LOW LEVEL MOISTURE WILL PREVENT CRITICAL
FIRE WEATHER CONDITIONS OVER THE NEXT SEVERAL DAYS.

&&

.PREV DISCUSSION...
345 PM EDT MON MAR 28 2011

SHORT TERM...(TONIGHT THROUGH THURSDAY).
THE NWP GUIDANCE PUSHES THE COLD FRONT THROUGH OUR FORECAST AREA
TONIGHT...THEN STALLS THE FRONT TO OUR SOUTH ON TUESDAY. DRIER AIR
ALOFT WILL LIKELY SUPPRESS SHOWER AND THUNDERSTORM ACTIVITY
TUESDAY...BUT NOT COMPLETELY AS BOUNDARY LAYER MOISTURE WILL
CONTINUE TO BE RATHER HIGH AND THERE MAY BE SOME WEAK Q-G FORCING.
ONE FORECAST CHALLENGE FOR TUESDAY IS THE HIGH TEMPERATURE
FORECAST...AS THE MODELS DISAGREE GREATLY ON HOW INTENSE THE COLD
AIR WILL BE THIS FAR SOUTH. IT IS UNCLEAR WHETHER OR NOT THERE WILL
BE ENOUGH BREAKS IN THE CLOUDS TO ALLOW SIGNIFICANT HEATING. IN
SHORT...HIGHS COULD REACH THE MID 70S OR MID 50S IN SOUTH GA...SO WE
TOOK AN AVERAGE OF THE VARIOUS GUIDANCE IN HOPES OF NOT BUSTING TOO
BADLY.

RAIN CHANCES WILL INCREASE TUESDAY NIGHT AND WEDNESDAY AS THE
FRONT TO OUR SOUTH LIFTS NORTH AS A WARM FRONT AND A COLD FRONT
APPROACHES FROM THE WEST. ALL THE GUIDANCE SHOWS THIS FRONT BEING
SLOW AND ACTIVE AS IT MOVES THROUGH OUR AREA THURSDAY AS A SERIES
OF LOW PRESSURE WAVES PROPAGATE NORTHEASTWARD ALONG IT. THIS WILL
LIKELY GIVE OUR AREA SOME MUCH NEEDED RAIN WEDNESDAY AND THURSDAY.
OUR PROJECTED STORM TOTAL QPF FOR WEDNESDAY AND THURSDAY IS ABOUT
2 INCHES ACROSS MUCH OF THE REGION. UNFORTUNATELY THERE MAY BE A
CHANCE FOR SEVERE STORMS WEDNESDAY...AS OUR FORECAST AREA WILL BE
IN THE WARM SECTOR (AFTER THE WARM FRONT LIFTS TO THE NORTH).
THERE MAY BE SUFFICIENT COMBINATION OF 0-6KM VERTICAL WIND
SHEAR...CAPE...DEEP LAYER MOISTURE...AND FORCING FOR AT LEAST SOME
STORM ORGANIZATION...INCLUDING ROTATING UPDRAFTS.

.LONG TERM...(THURSDAY THROUGH NEXT MONDAY).
AFTER SEVERAL MODEL CYCLES WHERE THE GFS AND ECMWF WERE IN COMPLETE
DISAGREEMENT AFTER THE FINAL LOW PRESSURE SYSTEM TO SIGNIFICANTLY
IMPACT OUR CWA DURING A WEDNESDAY THROUGH THURSDAY NIGHT TIME
FRAME...IT IS FINALLY ENCOURAGING TO SEE THE MODEL SOLUTIONS IN MUCH
BETTER AGREEMENT. ALTHOUGH THE GFS IS STILL HANGING ON TO ONE FINAL
WAVE IN THE NE GULF OF MEXICO A BIT LONGER THAN THE EURO...IT'S
STRONG CUTOFF UPPER LOW SOLUTION IN THE CENTRAL GULF OF MEXICO FROM
LAST NIGHT'S RUN (WHICH WOULD HAVE BEEN A 3 TO 5 STANDARD DEVIATION
ANOMALY FOR THIS TIME OF YEAR) HAS FINALLY BEEN PURGED.
THEREFORE...WE SHOULD FINALLY GET BACK TO MORE TYPICAL SUNNY AND DRY
SPRINGTIME CONDITIONS ACROSS THE CWA FROM FRIDAY THROUGH MONDAY WITH
A GRADUAL WARMING TREND AS UPPER LEVEL TROUGHING LATE IN THE WEEK IS
GRADUALLY REPLACED BY ZONAL FLOW THEN WEAK RIDGING BY THE END OF THE
PERIOD. THE 12 UTC ECMWF IS SHOWING A POTENTIAL WEAK UPPER LEVEL
DISTURBANCE DEVELOPING JUST TO OUR SOUTH BY THE END OF THE
PERIOD...BUT SINCE THIS SYSTEM HAS NOT BEEN PART OF EARLIER
RUNS...WILL DISCARD IT'S POTENTIAL POPS FOR MONDAY UNLESS A STRONGER
SIGNAL SHOWS UP IN THE NEW 00 UTC RUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   54  72  60  78  63 /  20  20  20  70  60
PANAMA CITY   59  69  63  73  64 /  10  20  40  60  60
DOTHAN        50  68  59  75  62 /   0  10  40  70  50
ALBANY        46  65  57  75  60 /   0  20  40  70  50
VALDOSTA      52  72  60  78  63 /  20  20  20  70  60
CROSS CITY    58  76  62  79  65 /  20  20  20  60  50
APALACHICOLA  62  71  65  76  67 /  20  20  30  60  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...VAN DYKE
MARINE...FOURNIER
FIRE WEATHER...MROCZKA
PREVIOUS DISCUSSIONS...FOURNIER/GOULD
REST OF DISCUSSION...WOOL
Hazardous weather outlook, Mar 28, 8:20 PM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
920 PM EDT MON MAR 28 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-291000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
920 PM EDT MON MAR 28 2011 /820 PM CDT MON MAR 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE IN THE
VICINITY OF A VERY SLOW MOVING COLD FRONT ACROSS THE FLORIDA BIG
BEND THIS EVENING. ANY STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AFTER A BRIEF RESPITE ON TUESDAY...THE NEXT WEATHER SYSTEM WILL
APPROACH THE LOCAL AREA BY WEDNESDAY BRINGING A GOOD CHANCE OF RAIN
EVERYWHERE WEDNESDAY AND THURSDAY. WIDESPREAD 1 TO 2 INCH RAINFALL
TOTALS ARE EXPECTED AND THERE IS A CHANCE FOR SEVERE STORMS AS
WELL ON WEDNESDAY. RAIN WILL DECREASE AGAIN FRIDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK/WOOL

In the hours before

Special weather statement, Mar 28, 6:02 PM EST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
702 PM EDT MON MAR 28 2011

FLZ015-115-282330-
COASTAL FRANKLIN-INLAND FRANKLIN-
702 PM EDT MON MAR 28 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FRANKLIN COUNTY...

* UNTIL 730 PM EDT

AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF CARRABELLE...OR NEAR MORGAN
PLACE...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  CARRABELLE BY 725 PM EDT.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2975 8485 2998 8488 3001 8471 2988 8459
TIME...MOT...LOC 2302Z 329DEG 17KT 2993 8476

18-WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Tift

When
March 29, 12:00 AM EST to March 31, 11:59 PM EST
Where
Tift forecast zone
Reported by
Official NWS Observations
Coordinates
31.457, -83.527 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291585.